Alert archive / California / Wind Advisories in 2018

Wind Advisory 31, NWS Medford, OR

December 9, 2018Siskiyou County, California

NWS Medford, OR issued this wind advisory at Dec 9, 2018, 11:15 AM PST for Siskiyou County, California. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2018, 11:15 AM PST (19:15 UTC)
Expired
Dec 9, 2018, 4:00 PM PST
In force
5 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS76 KMFR 091915
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1115 AM PST Sun Dec 9 2018

...Dense Fog will continue this morning...

.Areas of dense fog this morning in the Roseburg, Grants Pass,
and Happy Camp areas will continue through mid morning.

CAZ081-100000-
/O.NEW.KMFR.WI.Y.0031.181209T1915Z-181210T0000Z/
Central Siskiyou County-
Including the city of Weed
1115 AM PST Sun Dec 9 2018

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 4 PM PST this afternoon. 

* Winds...From the south 25 to 35 mph with gusts 45 to 50 mph.

* Timing...Now through 4 PM PST this afternoon.

* Locations include...Areas along and near Interstate 5 from Weed
  to areas just south of Grenada, as well as the portion of
  Highway 97 near the town of Weed. 

* Impacts...Winds this strong could make driving more difficult,
  especially for high profile vehicles. Additionally, lighter
  loose items will be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ080-ORZ024-092015-
/O.CON.KMFR.FG.Y.0011.000000T0000Z-181209T2000Z/
Western Siskiyou County-Eastern Curry County and Josephine County-
Including the cities of Happy Camp, Somes Bar, Grants Pass, 
and Cave Junction
1115 AM PST Sun Dec 9 2018

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* Visibility...Less than a quarter of a mile.

* Locations include...Portions of Interstate 5 from Rogue River 
  to Grants Pass. The Rogue and Illinois river valleys in 
  Josephine County, and the lower Klamath River Valley from 
  Seiad Valley to Happy Camp to Somes Bar and adjacent 
  tributaries will also be affected. 

* Impacts...If driving, slow down, use your headlights, and 
  leave plenty of distance ahead of you. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 9, 10:02 AM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 9, 10:02 AM PST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1002 AM PST Sun Dec 9 2018

.Updated aviation discussion.

.UPDATE...
An update to the forecast was made to add a Dense Fog Advisory
for this morning for the lower Klamath River Valley of western
Siskiyou County from near Seiad Valley to the Somes Bar area, the
valleys of Josephine County to include Grants Pass and the
Illinois Valley, and the valleys of the Umpqua Basin mainly along
and near Interstate 5. Temperatures were also updated to be
consistent with current trends.

&&

.DISCUSSION...
Rain is already falling along and near the coast this morning,
but a strong inversion ahead of the front is causing dense fog to
remain locked in the valleys of western Siskiyou County, portions
of the Rogue and Illinois valleys, and many of the valleys of the
Umpqua Basin. Expect this dense fog to stick around this morning
until between 10AM and noon PST.

Elsewhere, south and southeast winds have been breezy this morning
across the Siskiyous, the Shasta Valley at Weed, and in the
Ashland areas. While those areas will continue to be breezy today,
it does not appear we'll be reaching advisory criteria.

Otherwise, the forecast is in good shape and rain and mountains
snow will affect all but the driest portions of the forecast area
today through Wednesday morning. BTL

&&

.AVIATION...For the 09/18z TAFs...A cold front is approaching the
coast and will bring gusty south winds and periods of heavy rain
later today. Ahead of the front, IFR/LIFR conditions area affecting
many of the interior valleys west of the Cascades with the exception
of the Rogue Valley. These lower conditions are beginning to clear
in Roseburg but will clear later in the Grants Pass area. Strong
winds aloft continue into the early afternoon, resulting in low
level wind shear (LLWS) concerns along the coast and in the Umpqua
Basin. Winds aloft weaken as the front moves inland, so LLWS is less
of a concern for the Rogue Valley this afternoon. As precipitation
spreads inland this afternoon, expect areas of MVFR cigs and
mountain obscurations to develop from the Cascades west. Areas of
MVFR cigs and local IFR cigs will develop east of the Cascades with
light snow amounts expected overnight.

A couple other notes...freezing levels will lower by 3000 feet or so
behind the front this afternoon and tonight. Also, snow will impact
Klamath Falls this evening, and an inch of snow is possible.
Keene/BR-y

&&

.MARINE...Updated 800 AM PST Sunday 09 December 2018...Very steep
hazardous seas will continue through this afternoon with winds
increasing to gales this morning as the next front moves through the
waters today. Gales will diminish this evening, but seas will remain
elevated through at least Monday. The active pattern will continue
this week with more frontal passages expected Tuesday and again
Friday. Expect steep to very steep seas to continue through the next
week as well, with periods of gusty south winds and heavy rain with
each frontal passage.

Meanwhile, several heavy long-period swell trains are expected to
impact the coastal waters through the week. The first will arrive
following today's front, with another arriving Wednesday, and a
third possible Friday or Saturday. These swells are likely to
produce very dangerous bar conditions, and may also pose a risk to
fishing apparatus and exposed infrastructure. /BR-y/Keene

&&

.PREV DISCUSSION... /Issued 510 AM PST Sun Dec 9 2018/

DISCUSSION...A series of frontal systems will deliver bouts of
wind, rain and snow during the next 10 days. These storms,
especially the first couple, will do more good than harm and
produce mainly moderate amounts of precipitation. Snow levels
will be around normal with snow in the higher terrain and some
east side valleys. The trend will be for the latter storms to be
stronger and colder with expected timing for the bulk of
precipitation today into tonight, Tuesday night, Friday into
Friday night, and Saturday night through Sunday into early next
week.

There has been a few hundredths of rain at the coast so far, with
rain about to begin in earnest. Precipitation will spread to the
Cascades by the end of the afternoon with snow levels initially
around 5500 to 6000 feet. The cold front will weaken as it crosses
the Cascades and moves across the east side tonight. Snowfall
amounts of 1 to 3 inches are expected to be common in the Cascades
and up to 2 inches elsewhere with the snow level falling to 3500
to 4000 feet.

A few light rain and snow showers will linger on Monday, mainly
as a dusting of snow over the mountains above 3500 feet as the
trailing upper level trough tracks inland.

A brief period of ridging will follow Monday night into
Tuesday. There is good model agreement that the warm frontal
portion of an occluding front will brush into Coos and Douglas
Counties on Tuesday with the large bulk of its associated
precipitation occurring from northwest Oregon northward to the
coast of Canada. The ECMWF solution is stronger and slightly
farther south with its depiction of precipitation on Tuesday, but
the effect of these model differences are minor for our area.

By late Tuesday through Tuesday night, with a flow from the west-
northwest, the front will impact our area with a snow level around
5500 feet, and the majority of precipitation in southwest Oregon
and also into northern Klamath County and western Siskiyou
Counties. The higher portions of the Cascades are forecast to
receive 3 to 7 inches of snow while west side rainfall amounts will
be around a quarter of an inch to an inch. On the east side, a
tenth to a quarter of an inch of liquid is expected with portions
of Lake and Modoc Counties receiving less than a tenth. The front
will also produce breezy to windy conditions. Current data shows
them to remain below advisory strength across the area.

Precipitation will taper off to a few light showers and snow
showers during Wednesday morning with the snow level falling to
around 3500 to 4000 feet. A ridge is likely to build later
Wednesday into Wednesday night with night-time valley low clouds
and patchy fog developing into Thursday morning.

Model agreement diminishes beyond Wednesday night. There is a wide
range of possibilities for Thursday through Friday night. The GFS
is farther north with the next front on Thursday and is showing
its usual bias of being more progressive in the long term. As
such, the highest probability of precipitation on Thursday and
Thursday night will be in Coos and western Douglas Counties
northward. Besides coastal rain, the main difference is that the
ECMWF solution would result in a foggy Thursday night for west
side valleys. For the operational versions, the GFS indicates a
strong front to the coast late Thursday night while the ECMWF has
a sharper, slower trough holding precipitation off until late
Friday afternoon. The GEFS ensemble members show a wide spread of
intensity and timing but do support leaning toward a slower
solution. Thus, a mention of a possibility of rain was limited to
the coast during Thursday then with the probability ramping up
across the area Thursday night into Friday.

The highest probability is that there will be a short break
between systems on Saturday. Depending upon the prior conditions,
this may produce a day of stubborn valley low clouds and fog.
Next, a deep low is likely to anchor itself in the Gulf of Alaska
and figuratively swing the storm door open wider beginning
Saturday night.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Dense Fog Advisory until 10 AM PST this morning for ORZ023>025.

CA...Dense Fog Advisory until 10 AM PST this morning for CAZ080.

Pacific Coastal Waters...
- Small Craft Advisory until 4 PM PST this afternoon for
  PZZ356-376.
- Gale Warning until 4 PM PST this afternoon for
  PZZ350-356-370-376.
- Small Craft Advisory for hazardous seas from 4 PM this afternoon
  to 10 PM PST Monday for PZZ350-356-370-376.

BTL/MAP/NSK

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 8:22 AM PSTDense Fog AdvisoryMFRSiskiyou4 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.